EconPapers    
Economics at your fingertips  
 

Optimal design and defense of networks under link attacks

Christophe Bravard, Liza Charroin () and Corinne Touati

Journal of Mathematical Economics, 2017, vol. 68, issue C, 62-79

Abstract: Networks facilitate the exchange of goods and information and create benefits. We consider a network with n complementary nodes, i.e. nodes that need to be connected to generate a positive payoff. This network may face intelligent attacks on links. To study how the network should be designed and protected, we develop a strategic model inspired by Dziubiński and Goyal (2013) with two players: a Designer and an Adversary. First, the Designer forms costly protected and non-protected links. Then, the Adversary attacks at most k links given that attacks are costly and that protected links cannot be removed by her attacks. The Adversary aims at disconnecting the network shaped by the Designer. The Designer builds a protected network that minimizes her costs given that it has to resist the attacks of the Adversary. We establish that in equilibrium the Designer forms a minimal 1-link-connected network which contains only protected links, or a minimal (k+1,n)-link-connected network which contains only non-protected links, or a network which contains one protected link and ⌈(n−1)(k+1)/2⌉ non-protected links. We also examine situations where the Designer can only create a limited number of protected links and situations where protected links are imperfect, that is, protected links can be removed by attacks with some probabilities. We show that if the available number of protected links is limited, then, in equilibrium, there exists a network which contains several protected and non-protected links. In the imperfect defense framework, we provide conditions under which the results of the benchmark model are preserved.

Keywords: Attacks on links; Network defense; Network design (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816302841
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Design and Defense of Networks Under Link Attacks (2017) Downloads
Working Paper: Optimal design and defense of networks under link attacks (2016)
Working Paper: Optimal design and defense of networks under link attacks (2016)
Working Paper: Optimal design and defense of networks under link attacks (2015) Downloads
Working Paper: Optimal design and defense of networks under link attacks (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:68:y:2017:i:c:p:62-79

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-06-24
Handle: RePEc:eee:mateco:v:68:y:2017:i:c:p:62-79